advertisement
Question
Posted by: Anonymous | 2009-05-28

Concerned

67 yr old wakes up in the middle of the night with cramps or restless legs - a common on and off occurence at night. She then has a sharp pain across stomach (previous gall bladder and diverticulotis operations, hernia too) she then starts vomiting and has diarrohea, while vomiting, something that appears to be a convulsion happens for 30 second, choking, not conscious for that time and making a funny noise from the throat, when she comes round she has bitten her tongue and does not remember passing out, blood pressure very low, and weak for the next 2 days. Meds on currently, a blood pressure meds for slightly elevated BP, cramp tablets for the restless legs, elthroxin daily, glucophage. Blood pressure was extremely low when she got to the GP.
Awaiting blood tests of kidneys, liver and some other tests the gp has asked for.

My question:
1. could this of been a stroke? no slurring or other signs of stroke though.
2. is it common at that age to suddenly get epilepsy for the first time in your life?
3. Could it be the blood pressure or other meds being taken? also since the blood pressure is extremely low, should she not STOP taking the blood pressure meds at least until the blood results and further investigaion has happened? the Gp does not know the full history and tablets being taken?
4. What do you think this could be in your opinion? can a viral or stomach bug really cause a convulsion so SOON after the symptoms of vomiting have started i.e. all happened at once. The lady was feeling fine the night before and awoke with all the above.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberDoc

Dear Anonymous
It sounds more like a fit than a stroke to me
You can start getting epilepsy at any age, it can also be caused by temporary shortage of blood flow (oxygen) to the brain (? due to the vomiting) that can cause a fit that looks like epilepsy but is not "real epileps". I don't think the diarrhoea or vomiting triggered the fit in itself but could cause dehydration and low blood pressure that can lead to a fit.
If her BP is still low I would stop the BP tablets temporarily.
I am worried that the Gp does not know her full history and tablets but needs to make decisions about further treatment - I think you should talk to him and give him some background.
Dr Bets

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement